Doctors Lounge - Rheumatology AnswersBack to Rheumatology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/21/2017.
Forum Name: Rheumatology Topics
|hayli - Thu Jan 29, 2009 12:08 pm|
For 8 years now, I have been experiencing lots of symptoms. The first "flare" that I had started after a moderate sunburn and lasted about 2 months. It consisted of muscle pain, muscle cramps and spasms, and severe fatigue. Also, during that time I broke out in hives on two different occasions. Exercise or even just mild exertion triggered the muscle cramps and spasms. They didn't occur during exercise, but afterwards, during rest.
The flares now last about 2-4 weeks, with a period of feeling better in between them of about 6-8 weeks. I have a previous diagnosis of neurocardiogenic syndrome that I have a pacemaker for and also type 1 diabetes, proven to be autoimmune related due to the fast onset, proven by a normal HbA1c at the time it was diagnosed. About 5 years ago, my endocrinologist discovered that my alkaline phosphatase was elevated. He ordered a bone scan which showed evidence of mild arthritis. My endocrinologist didn't feel that explained the severity of the elevation. My ALP is still elevated, but not as high as it was. I also have a goiter, but my endocrinologist says it is "inactive", and my thyroid testing is normal.
Any exercise or even a little extra exertion of any type still triggers the muscle spasms and cramps. If I over-do it, my muscles (mostly in my thighs and/or calves) will spasm and cramp, which sometimes results in my muscles balling up in large, hard knots. Occasionally I will have bouts of running a low grade fever for no apparent reason. My lymph glands in my neck and also in my groin sometimes swell. I have extremely dry hands and feet (to the point where my skin will crack and sometimes bleed). I often have a mottled, bluish rash on my legs, as well as keratosis pilaris. I also get a rash on my scalp that is scaly and causes some hair loss.
Obviously, I have been experiencing a lot in the past 8 years. I have been to several neurologists, none of which knew what was wrong. I have had a lumbar puncture to rule out MS. My ANA and RA are always negative, and my SED rate is always normal. My doctor now feels that this is more than likely an autoimmune disorder that is rheumatologically based. Is that possible with all of my negative testing? Thank you for your time!-
|Tom Plamondon PA-C - Sat Jan 31, 2009 6:57 pm|
Thank you for writing in.
You have reported a history of muscle pain and cramping which worsens with activity; swollen glands; leg rash; dry hands and feet. Past medical history includes diabetes. Elevated alk phos level is noted.
The differential diagnosis is broad, complicated, and difficult to sort through.
It would include(but not limited to):
- polymyalgia rheumatica
- metobolic myopathy
- Behcet's syndrome
There is a small percentage of patients with rheumatological disorders to have negative serum markers.
It may be worthwhile to have an EMG and/or a muscle biopsy which may help differentiate between a neurological and metabolic problem.
Keep us updated on your progress.
|hayli - Tue Feb 03, 2009 10:49 am|
Thank you very much for your help. The past 8 years have been very long ones! My doctor is sending me to a larger city for more testing. Hopefully I will finally get some answers. I will definitely post the results if they figure all of this out. Thanks again!
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.